Session Title: AA 2021 Virtual Posters - General Rehabilitation
Session Time: None. Available on demand.
Disclosures: Vaibhav Batheja, DO: No financial relationships or conflicts of interest
Case Diagnosis: EMG aiding in the diagnosis of necrotizing autoimmune myopathy.
Case Description: A 72-year-old male with a history of HIV and chronic deep vein thrombosis presented with a three-month history of lower extremity weakness and subjective difficulty in ambulation. Initial exam was unremarkable aside from mild atrophy and 4/5 strength on muscle testing in the bilateral proximal lower extremities. Lab work was significant for an elevated creatine phosphokinase level of 4,865 prompting early neurophysiology consultation for electrodiagnostics studies. Motor nerve conduction studies of the bilateral peroneal and tibial nerve CMAPs showed normal latencies, normal conduction velocities and normal amplitudes except for a mildly decreased right tibial nerve amplitude. Sensory studies were normal. Electromyography (EMG) demonstrated multiple muscles in the lower extremities with moderate membrane instability, short duration motor unit action potentials, and an early recruitment pattern compatible with a myopathic process. Given concern for inflammatory myopathy, the patient was referred to rheumatology. Additional lab work demonstrated positive anti-HMGCoA antibodies. Further investigation of the patient’s medications revealed Tenofovir as the likely cause of the patient’s necrotizing autoimmune myopathy.
Results: The medication, Tenofovir, was held with clinical resolution of his symptoms as well as normalization of creatine phosphokinase level after four weeks.
Discussion: Electrodiagnostic testing should be considered for further evaluation in patients with progressive weakness and an elevated creatine phosphokinase. EMG findings positive for a myopathic process should be followed up with rheumatologic workup, which can definitively diagnose necrotizing autoimmune myopathy. Although statins are the most common offending medication, other medications including HIV antivirals can be the source.
Conclusion: Medications can induce a necrotizing autoimmune myopathy which is characterized by myopathic process on EMG, and lab work demonstrating an elevated creatine phosphokinase. Although statins are the most common source in literature, other medications such as HIV antiretrovirals should also be judiciously considered.
Level of Evidence: Level V
To cite this abstract in AMA style:Batheja V, Pico M. Necrotizing Autoimmune Myopathy Diagnosed by EMG [abstract]. PM R. 2021; 13(S1)(suppl 1). https://pmrjabstracts.org/abstract/necrotizing-autoimmune-myopathy-diagnosed-by-emg/. Accessed December 3, 2023.
« Back to AAPM&R Annual Assembly 2021
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/necrotizing-autoimmune-myopathy-diagnosed-by-emg/